Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

84 year old having severe arthritis. On morphine patches. How to improve circulation in feet and legs?

User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 494 Questions
My 84 year old father has severe arthritis and is looking for something to improve the circulation in his feet and legs. He find physiotherapy too painful to do. Even his exercise bike is too painful. He currently is on morphine patches (new one every three days). Do you have any suggestions for improving the circulation in his feet and legs? I have seen Dad's x-rays and the tendons in his lower back are thick with arthritis.
Posted Thu, 30 Aug 2012 in Arthritis
Answered by Dr. Divya Agarwal 2 hours later

Thanks for the query.

I would like some more details from you to be able to address your father's problem better. So please do not mind to answer the following questions.

1. Where exactly does he have pain in the knees or in the feet?
2. It is important to know what kind of arthritis he has. Is it osteoarthritis? If know could you brief about that?
3. Where all has his cancer spread - has it gone to bones?
4. Is there a problem with his limb circulation detected on colour Doppler scan / angiogram?

If he is already on morphine patches, he is getting good analgesia.

Do let me know and I will be happy to help.

Awaiting your response

Above answer was peer-reviewed by
Follow-up: 84 year old having severe arthritis. On morphine patches. How to improve circulation in feet and legs? 3 hours later
1. Dad's pain is in his legs. The arthritis shows up in an x-ray at the base of his spine. We tried epidural shots but they only worked for a few days. The doctor giving the shots said his tendons were thick with arthritis.
2. I'm hoping the above info will tell you what kind of arthritis he has.
3. Dad has lung cancer (diagnosed in Nov.'11) that is very slow growing but has now spread to his adrenal glands. It has not gone to his bones. He has only gone through three chemo treatments.
4. Dad is assuming that if he can increase the circulation starting at his feet, then perhaps it would ease the pain in his legs. He saw an advertisement on TV of something that would increase his circulation but it costs $300. I don't want him wasting his money on something that is a hoax. He has a walker for inside and a scooter for outdoor travelling.
Answered by Dr. Divya Agarwal 7 hours later

Thanks for the information.

It looks like he has a spondylitis. Here the spine changes can cause pressure on certain nerve roots which can lead to pain. Perhaps this is causing your fathers pain. I don't think the pain has anything to do with the circulation.

This is a condition which is associated with aging and hence it is called osteoarthritis.

As you have experienced epidural shots do relieve the pain in the past, it can be tried again; however the benefits are temporary.

In this context some medicines like pregabalin and duloxetine can help in relieving pain for longer duration. It can be taken under supervision of a doctor. He can consult a neurosurgeon/spine surgeon who can prescribe these drugs to him.

The other important thing is exercises of the spine to strengthen the back muscles so that the pressure on the nerves can be reduced.

It is good to know that lung cancer hasn't spread to the bones. So that is not the issue.

As far as the expensive television advertisement product is concerned, I do not feel those can help mainly as his condition is not related to a vascular problem. Besides this there is no scientific evidence that those are useful.

Hope I have been helpful. Let me know if you have any other concern.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor